Author Affiliations: Division of Gastroenterology, Department of Medicine, King Khalid University Hospital, King Saud University, Riyadh, Saudi Arabia (Dr Almadi); Departments of Medicine, Epidemiology and Biostatistics, and Occupational Health, McGill University, and McGill University Health Centre, Montreal, Quebec, Canada (Drs Barkun and Brophy).
Bleeding in the upper gastrointestinal tract is a common medical problem, with an incidence of 48 to 160 cases per 1000 adults per year and a mortality rate of 5% to 14%. The risk of gastrointestinal bleeding is increased with the use of antiplatelet medications including aspirin and clopidogrel, as well as warfarin or a combination of these medications. The recurrence rate for bleeding in patients who continue to take aspirin after an episode of peptic ulcer disease–related bleeding can reach up to 300 cases per 1000 person-years and varies by age, sex, and the use of nonsteroidal anti-inflammatory medications. Using the case of Ms S, an 86-year-old woman who presented to the emergency department with an episode of nonvariceal upper gastrointestinal tract bleeding, we address the management of patients who are receiving antiplatelet or anticoagulation therapy who present with gastrointestinal bleeding, including when to restart antiplatelet or anticoagulation therapy, interventions to reduce the risk of bleeding recurrence, and the potential for drug interactions between clopidogrel and proton pump inhibitors.
Majid A. Almadi, Alan Barkun, James Brophy. Antiplatelet and Anticoagulant Therapy in Patients With Gastrointestinal BleedingAn 86-Year-Old Woman With Peptic Ulcer Disease. JAMA. 2011;306(21):2367–2374. doi:10.1001/jama.2011.1653